Why did this man collapse on the bus?
Vol.17, No.09, October 2009

Mr. J.K. is a 65-year-old gentleman with a history of type 2 diabetes mellitus, hypertension, obesity, sleep apnea on C-PAP, coronary artery disease, gastroesophageal reflux disease, and stage 5 chronic kidney disease. He recently started hemodialysis through a planned AV fistula. He’s been receiving maintenance hemodialysis 3 times a week for 4 months. Because of ongoing symptoms of angina, he underwent coronary artery bypass surgery at a regional cardiac centre 2 months ago. He went to see the cardiac surgeon (400 kilometres away) for follow-up on his bypass. He’s been feeling weak since the surgery and still feels symptoms of dyspnea. He was assessed by the cardiac surgeon and was told that things were progressing well. The cardiac surgeon also stopped lisinopril and amiodarone because of low blood pressure. Mr. J.K. was advised to continue with his other medications.

These included: insulin, furosemide 120 mg/day on non-dialysis days, lansoprazol 30 mg/day, domperidone 10 mg b.i.d., Aspirin 81 mg/day, Ventolin and Atrovent inhalers, atorvastatin 40 mg/day, Nitrospray as required, and metoprolol 12.5 mg b.i.d. Until his follow-up visit, he’d been amiodarone for post-op atrial fibrillation and lisinopril.

While returning from his visit to the regional cardiac centre (a 400-kilometre trip), he collapsed in the bus. An ambulance was called and he was brought to the local hospital. In the emergency department he complained of chest discomfort, weakness and shortness of breath. He was admitted to a telemetry medical bed with a probable diagnosis of “acute coronary syndrome” and serial troponin I and electrocardiograms were requested. He was noted to have low blood pressure of 82/50 mm Hg with regular rhythm. Jugular venous pressure was difficult to assess. Heart sounds were distant and decreased breath sounds were noted. There was 1+ pedal edema of both legs. The internist felt that the patient was in heart failure; however, a bolus of 250 ml of saline was given because of low blood pressure. Resuscitation status was discussed by the internist and the patient declined heroic measures, including intubation.

Mr. J.K. continued to feel weak with ongoing breathing difficulty. Later in the day, at his scheduled hemodialysis, he was noted to be feeling somnolent with ongoing dyspnea and low blood pressure. The dialysis nurse asked me to come and assess the patient before starting the scheduled treatment, as he was felt to be too unstable to tolerate hemodialysis.

 

Laboratory data

  • Hemoglobin 112 g/L
  • White blood cell count of 6.2 (normal)
  • Serum potassium 4.6
  • Glucose of 8.9
  • BUN 12.7
  • Creatinine 644 µmol/L
  • Creatine kinase 42 (normal)
  • Troponin 0.12 and 0.11 (6 hours apart)
  • Electrocardiogram: sinus rhythm, low voltage and non-specific ST-T changes
  • Chest x-ray: evidence of recent cardiac surgery, cardiomegaly and some basal atelectasis

 

ANSWER
Pericardial Tamponade (Dressler's Syndrome)

When assessed, I found Mr. J.K. to be somnolent. He had difficulty lying down with ongoing dyspnea, prominent external jugular veins and decreased breath sounds with some crackles in both lung fields. Heart sounds were distant.

The blood pressure was 80/46 mm Hg and pulsus paradoxus (systolic pressure variation with respiration of > 10 mm Hg) was difficult to assess, as the possibility of pericardial tamponade seemed high based on the history and examination findings (recent cardiac surgery, low blood pressure, cardiac failure, distant heart sounds, prominent external jugulars despite low systemic blood pressure). I reviewed the chest x-ray that the patient had on admission and it showed an enlarged heart compared to his previous x-ray before bypass surgery.

An urgent echocardiogram was done that showed, as expected, a large pericardial effusion, measuring 2.8 cm anteriorly and 4 cm posteriorly. There was some invagination of the right atrium and right ventricle suggestive of early cardiac tamponade. The regional cardiac centre was contacted and Mr. J.K. was transferred urgently for management of pericardial effusion with possible early tamponade. EKG at the cardiac care centre showed a large pericardial effusion. An emergent pericardiocentesis was performed and almost 1,000 ml of straw-coloured fluid was removed. His symptoms improved and he was kept under observation for 2 days and later transferred back for ongoing rehabilitation and care. He’s now doing well a year later and still receiving maintenance hemodialysis.

Dressler’s syndrome is a rare form of secondary pericarditis that often occurs following injury to the heart or pericardium either following myocardial infarction (postmyocardial infarction syndrome) or after open heart surgery (postpericardiotomy syndrome) and was first described by William Dressler in 1956. It’s believed to occur as an autoimmune response to myocardial antigens and presents a few weeks to months after injury (compared to acute pericarditis that often occurs a few days after infarction). Dressler’s may present with low grade fever, chest pain (pleuritic), pericardial rub and/or pericardial effusion. It’s the rapidity of fluid accumulation, rather than the absolute volume of pericardial effusion, that determines the development of tamponade. Mr. J.K. had pericardial tamponade, likely secondary to Dressler’s syndrome.

SEND US A DIAGNOSTIC CHALLENGE

We'll send you $100 if we print your diagnostic challenge. Send case description (app. 450 words) with final diagnosis and outcome to: parkex@parkpub.com.

more challenges
subscription   |   advertising information   |   about us   |   contact us   |   privacy statement   |   legal terms of use   |   Doctors review
Oncology Exchange   |   Relay   |   Health Essentials   |   Our Voice   |   login